AskMed

CURB-65 calculator for pneumonia severity

Score the severity of community-acquired pneumonia in adults at hospital presentation. Tick each CURB-65 feature that is present to see the score, its 30-day mortality and the risk group from the original Thorax 2003 study.

Features at first assessment

CURB-65 score

2of 5 points

Group 2 · Intermediate risk

30-day mortality at score 2: 9.2% (17 of 184) in the derivation cohort. Option in the study: consider hospital-supervised treatment.

Cited medical answers
you can trust.

AskMed on iPhone, iPad, Android and the web.

How this CURB-65 calculator works

This CURB-65 calculator adds one point for each of five features recorded when an adult with community-acquired pneumonia is first assessed in hospital, giving a score from 0 to 5. Lim and colleagues derived the score in Thorax in 2003 from 1068 patients admitted in the UK, New Zealand and the Netherlands, using 30-day mortality as the outcome, and the British Thoracic Society (BTS) adopted it in its pneumonia guideline.

CURB-65 = Confusion + Urea + Respiratory rate + Blood pressure + age 65, one point each (0–5)

Confusion = Mental Test Score 8 or less, or new disorientation in person, place or time. Urea >7 mmol/L. Respiratory rate ≥30/min. Systolic BP <90 mmHg or diastolic BP ≤60 mmHg (one point if either is present). Age ≥65 years.

The study measured blood urea in mmol/L. US calculators state the same cut-off as blood urea nitrogen (BUN): 7 mmol/L of urea carries 19.6 mg/dL of nitrogen (7 × 2.8), so urea >7 mmol/L is written as BUN >19 mg/dL, and some versions round it to BUN ≥20 mg/dL. If your lab reports urea itself in mg/dL rather than BUN, 7 mmol/L is about 42 mg/dL of urea.

CURB-65 risk groups and 30-day mortality

The CURB-65 paper sorts patients into three management groups by score. In the derivation cohort of 718 patients, 30-day mortality was 1.5% for scores 0–1, 9.2% for a score of 2 and 22% for scores 3–5. The last column gives the management option the study attached to each group.

GroupScore30-day mortalityOption in the study
1 · Low0 or 11.5% (5 of 324)Likely suitable for home treatment
2 · Intermediate29.2% (17 of 184)Consider hospital-supervised treatment, such as a short inpatient stay or hospital-supervised outpatient care
3 · High3, 4 or 522% (47 of 210)Manage in hospital as severe pneumonia; assess for ICU admission, especially at a score of 4 or 5

Mortality by single score, from Table 4 of the paper:

ScoreDerivation cohort diedValidation cohort died
01 of 137 (0.7%)0 of 36 (0%)
14 of 187 (2.1%)0 of 54 (0%)
217 of 184 (9.2%)5 of 60 (8.3%)
320 of 138 (14.5%)9 of 42 (21.4%)
426 of 65 (40%)5 of 19 (26.3%)
51 of 7 (14%)1 of 3 (33.3%)

Few patients scored 5. Of the seven in the derivation cohort, one died and three more needed mechanical ventilation in intensive care. The paper's abstract quotes different single-score figures, including 57% for a score of 5, that do not match its own Table 4; this page uses Table 4.

When CURB-65 is less reliable

CURB-65 was built for adults admitted to hospital with community-acquired pneumonia, so it does not apply to hospital-acquired pneumonia, children, or groups the study excluded: nursing home residents, people who were immunocompromised or in hospital in the previous 14 days, and people with tuberculosis, bronchiectasis, HIV infection, or solid organ or blood cancers. It does not include oxygen saturation, comorbid illness or social circumstances, and age alone gives a point, so older patients with mild illness can score 1 or 2. The 2019 ATS/IDSA guideline recommends the Pneumonia Severity Index (PSI) over CURB-65 for deciding on hospital admission, and both guidelines pair the score with clinical judgement.

Questions

What does CURB-65 stand for?

Confusion, Urea >7 mmol/L, Respiratory rate ≥30/min, low Blood pressure (systolic <90 or diastolic ≤60 mmHg) and age ≥65 years. Each scores one point, for a total of 0 to 5.

What BUN value matches urea >7 mmol/L?

A urea of 7 mmol/L equals a BUN of 19.6 mg/dL, because each urea molecule carries two nitrogen atoms (28 g of nitrogen per mole). US versions of CURB-65 use BUN >19 mg/dL; some round to 20 mg/dL.

What is CRB-65?

CRB-65 drops urea and uses only the four clinical features, scored 0 to 4. The same 2003 paper tested it for use in the community or wherever a blood urea result is not available, and it also correlated well with the risk of death.

Is CURB-65 or PSI better?

Both predict 30-day mortality. The 2019 ATS/IDSA guideline prefers the PSI for deciding on hospital admission, while BTS guidance uses CURB-65, which is shorter and needs only one blood test.

Is my data sent anywhere?

No. The calculation runs in your browser, and the boxes you tick are not sent or stored.

Sources

  1. Lim WS, van der Eerden MM, Laing R, et al. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax. 2003;58(5):377–382. doi:10.1136/thorax.58.5.377
  2. Lim WS, Baudouin SV, George RC, et al. BTS guidelines for the management of community acquired pneumonia in adults: update 2009. Thorax. 2009;64(Suppl 3):iii1–iii55. doi:10.1136/thx.2009.121434
  3. Metlay JP, Waterer GW, Long AC, et al. Diagnosis and treatment of adults with community-acquired pneumonia: an official clinical practice guideline of the ATS and IDSA. Am J Respir Crit Care Med. 2019;200(7):e45–e67. doi:10.1164/rccm.201908-1581ST